I've had hypothyroidism since 2008 - that was after 5 years of unexplainable weight gain, despite diets and excercise (with nutritionist & trainer). I've been on Synthyroid 50 mcg since then. Up until recently I was also on Metformin 1500MG. During the past year I've lost ~ 30lbs...not quite sure how as I gave up on nutritionist, diets, trainers, and have not been excercising as much as I should in recent months due to back surgery over the summer, yet I'm still dropping weight - not at alarming rates, but it doesn't make sense.
Recently I saw an endocrinologist. I had seen one years ago for PCOS and when I gained all that weight but had a bad experience and decided to stick with my PCP & Gyn. The endo checked all the usual stuff plus Cortisol.
Of all the labs I've had done this past month, all were normal, except for the following:
CORTISOL AM 0.4 (normal range is 6.7-22.6) THYROID PEROXIDASE AB (TPO) 223.0 (normal range is 0-9.0)
I will note that the Cortisol test done was the dexamethasone one...not sure if it is so low because of that and if that is normal...
This endo called me yesterday with the results and left a message saying everything was normal and I could call him if I wanted to talk about coming off of the synthroid (which I mentioned at my appt).
The hospital I see all of my drs thru uses an online thing that posts all lab results, which is how I know the above. When I heard his message I was surprised that he said they were normal...
So, I'm not sure if the Cortisol is low only because of the dexa (which supposedly is used to test for high cortisol), or if it is in fact abnormal as the lab indicates...
Also, I've had a lot of muscle and joint problems recently...arthritis in hip & back, herniated discs, bursitis, and the list could go on. Even with surgery and 4 mos aggressive PT, the orthopaedic symptoms are not improving...and my PT is now thinking it's not bursitis and the ortho is just sending me for cortisone injections...
Could all of this somehow be connected and could there be some other underlying issue? Over the years I've been tested for Lupus, Ankylosing Spondylitis, and all are negative.
I'm really tired and frustrated as I live in NYC and see great doctors at great hospitals...but after years of not feeling well, and the last YEAR of waking up every 2-3 hrs in EXTREME hip pain (supposed bursitis) for over a year, I feel like I'm going to scream unless something gives...
Any thoughts from anyone with similar symptoms/issues?
Sorry for the reason you're here but, glad you found us.
Unfortunately, I'm not familiar with many of your issues but, I am quite familiar with thyroid function.
Please know that "normal" (aka in-range) labs just don't cut it as far as thyroid function is concerned.
Each of us has his/her own normal levels within the ranges of normal. For most of us, this means FreeT4/T3 levels in the upper half/upper third of the range.
If you post your most recent thyroid labs (with ranges since they vary from lab to lab), we'd be able to tell if any of your symptoms could possibly be due to your thyroid.
(the fact that you have high TPOab's indicates that you are probably dealing with Hashimoto's thyroiditis, the most common cause of hypothyroidism - this is yet another reason why I think your thyroid labs deserve a good, hard look. Having Hashi's means the thyroid is slowly being destroyed by antibodies and this means needing thyroid hormone replacement for life)
Well, it does seem your thyroid was in pretty good shape when you had the ultrasound. Your Hashi's was correlated clinicly with your TPOab results. Please know that not everyone with Hashi's will test positive for both the TGab and TPOab's. Your ultrasound provides definitive diagnosis anyway.
Now, the value that counts the most as far as actual thyroid function is concerned is the FreeT4 level.
The FreeT4 level is one of two measurable levels of the amount of thyroid hormone the body has available to use (FreeT3 being the other one).
Most healthy people have FreeT4 levels in the upper half/upper third of the range (if not higher).
Based upon your lab's ranges, this means a FreeT4 level above 1.1 and closer to 1.6 (or higher).
So, you can see how low your result is. You don't need to come off Synthroid - you need a higher dose.
Please know that having Hashi's means needing thyroid hormone replacement for life.
While I can understand your thoughts that you might not need Synthroid, I do not understand why your doctor didn't explain this need to you.
Now, not that we look at pituitary hormone TSH for dosing purposes but, your TSH > 2.0 indicates that your thyroid hormone levels are too low for your body's needs.
Healthy people have TSH 1.0 - 1.5.
People that are optimally medicated on T4 only meds such as Synthroid will have TSH 1.0 or lower.
So, besides your muscle/joint pain (which could very well be caused or exacerbated by your obvious hypothyroidism), are you dealing with any of the other symptoms mentioned in this thread?:
in my opinion you should not worry about getting off Syntroid, but ask for a dose increase. your thyroidlevels still point at hypoT so your dose needs to be increased in order for your symptoms to resolve.
Please note thyroid medication is not like most medication we know. It's body-identical and one supplements what the body/thyroid no longer produces or insufficiently.
Some of the other symptoms I've had for years and just try to ignore are: fatigue (which is worse the past year with this hip pain); I'm always nauseous, the past 4-5 months I have been extremely aggitated and it takes everything in me to not flip out on people...prior to that I've always been very calm and collected, even in extremely stressful situations, but I've attributed this irritability to inadequate sleep. It takes everything in me to get through work, which having been unemployed I will crawl if I have to, but it takes me longer to do things than it should. I also go to school, but haven't for the past year ebcause of my health (mainly the irritability from lack of sleep), and do a lot of volunteer work with kids...something else I haven't done because of back/hip issues and the fatigue & irritability.
After speaking with my endo yesterday, he did say I shouldn't come off of the Synthroid, so I won't, and to see him in 3 mos...which is frustrating because that translates into there is no way I'll be able to resume classes this semester as I was hoping.